At the beginning of the fourth wave of the pandemic and in full escalation of vaccinations, a new shock has come to complicate the situation. The Centers for Disease Control and Prevention (CDC) and the US Food and Drug Administration (FDA) have reported 6 cases of thrombosis, all of them women, in 7 million people vaccinated with the Janssen vaccine in the United States.
That announcement has once again delayed vaccination, hopefully for a few days. As with the AstraZeneca vaccine, the reported cases are very few compared to the number of people vaccinated; just 0.000066% in the case of Vaxzevria (AstraZeneca) and 0.0008% in the case of the Janssen vaccine.
In any package insert for a drug, we will find that any adverse effect below 1 in 10,000 treatments (0.01%) is considered very rare. With vaccines we would talk about cases that are not rare but extremely rare. So is such caution logical?
Why are regulatory bodies being so cautious with so few cases of thrombosis and that it also occurs in viral infections, including COVID-19 itself?
Thrombosis associated with decreased platelets: an immune response to viruses and drugs
Thrombocytopenia or platelet-depleted thrombosis occurs from unknown causes but is associated with multiple infectious diseases of viral origin and drugs.
Thrombocytopenia has been associated with viral infections such as Zika, Dengue, Epstein-Barr, Hepatitis A, Hepatitis C, SARS 2003 or SARS-CoV-2 itself. It has even been associated with Helicobacter pylori infection that causes stomach ulcers.
But this symptom also appears in response to drugs. Antibiotics such as vancomycin, antidepressants such as mirtazapine, antiallergics such as Rizaben, sulfonamides against infections such as cotrimoxazole or, curiously, treatment with anticoagulants such as heparin can cause thrombocytopenia.
In fact, the cases of thrombocytopenia associated with the Astrazeneca and Jannsen vaccines have shown similarities to that generated by the heparin treatments.
It has also been considered an indicator of aggravation in cancer, such as non-Hodgkin’s lymphoma, or in other cancers where chemotherapy seems to generate this symptom.
The large number of factors that cause thrombocytopenia allows us to conclude that this symptom is not due to a specific factor, but to an abnormal activity of the patient’s own immune system.
In fact, in most cases associated with drugs or viruses, this symptom is known as immunothrombocytopenia due to its origin in the immune system. Up to 7 different groups of immune mechanisms have been described associated with the induction of what is known as immunothrombocytopenia due to drugs.
Imbalanced immune system, cause of thrombocytopenia
Can two vaccines using two different viruses produce the same type of response in a few people out of millions? Or is the cause different? Well, everything indicates that the cause is in the patient’s own immune system.
Immunothrombocytopenia has been related to Epstein-Barr virus infection, which affects lymphocytes and could be behind the production of antigens against platelets in these patients.
Very recent studies indicate that patients with immunothrombocytopenia, regardless of the cause, have an imbalance in the relationship between T helper lymphocyte populations. This imbalance leads to the production of antibodies against platelets. Therefore, we would be talking about an autoimmune disease of unknown origin.
Antibodies against a glycoprotein on the surface of platelets have been found in people who already have autoimmune diseases such as lupus or multiple sclerosis. These autoimmune diseases affect women much more than men, as do vaccine-associated thromboses.
An unbalanced immune response would explain why the same type of symptoms have occurred in very few people vaccinated with two vaccines based on two different types of adenovirus. Namely: a chimpanzee for Astrazeneca (ChAdOx1) and a human for Janssen (Ade26).
For now, we do not have data on the Sputnik V vaccine, although it is based on the same adenovirus as the Janssen vaccine for the first injection and a different one (Ade5) for the second.
If the vaccines contained components that directly generated thrombosis, the number of cases would be much higher. However, the number of cases is very low.
Knowing the many different factors that generate this symptom, we can think that thrombocytopenia is caused by an intrinsic predisposition of the immune system in response to the vaccine. We can assume that this response would be the same against any other virus or any other vaccine.
Stop vaccinating, a big mistake
SARS-CoV-2 infection also produces coagulation abnormalities associated with increased mortality. In fact, some clinical studies have indicated around 30% of cases of venous thrombosis in those COVID-19 patients who require care in ICUs.
Of a total of 3,376,548 confirmed COVID cases in Spain up to April 13, 2021, a total of 338,191 (10%) people have been hospitalized for COVID-19. Of these, 30,824 (9.11%) have required ICU care. We can therefore think that around 30% of them must have suffered thrombosis (about 9,250).
Thrombocytopenia has been reported worldwide in about 230 vaccinated people. In Spain alone, 76 625 people with confirmed COVID-19 have died, possibly more, 2.27% of those infected. Of the 10% of hospitalized patients, many will have suffered thrombosis either in the ICU or after discharge.
With all these data we can ask ourselves, is it logical to stop vaccination that has been shown to reduce severe cases and hospitalizations due to COVID-19 by more than 95%?
Guillermo López Lluch Professor from the Cell Biology area. Associate researcher of the Andalusian Center for Developmental Biology. Researcher in metabolism, aging and immune and antioxidant systems, Pablo de Olavide University. The Conversation EN.